Expert Advice

Bed Wetting in Five-Year-Old

Pediatrics Expert Advice from Shari Nethersole, M.D.

Q
Could long-term use of Ritalin be related to nocturnal enuresis? My son is 13 and has been medicated since he was 5 years old.
A
There is no causal association that I have been able to find between Ritalin (methylphenidate) and nocturnal enuresis (bedwetting). It is not a reported side effect of the medication. In fact, it has been observed in many studies that in children who have ADHD and enuresis, methylphenidate helps to improve both conditions. Other stimulants besides Ritalin have also been shown to help resolve bedwetting in children, though they are generally not prescribed solely for that purpose.

Most nocturnal enuresis is familial, meaning it runs in the family. It is felt to be due to a combination of the child being a very deep sleeper as well as having delayed maturation of the muscles that control the bladder. Children who sleep deeply just have a harder time recognizing the signals that their full bladder is sending to their brain. Most boys who have enuresis have a father, uncle, or brother who had it, and most tend to "outgrow" their bedwetting by age 13 or 14. Enuresis is about 4 times more common in boys than in girls.

There is, however, an increased incidence of enuresis in children who have ADHD. Various studies have shown that children with ADHD are two to three times more likely to have enuresis than children who don't have ADHD. Other learning disabilities and developmental disorders are also associated with a higher incidence of bedwetting.

Shari Nethersole is a physician at Children's Hospital, Boston, and an instructor in Pediatrics at Harvard Medical School. She graduated from Yale University and Harvard Medical School, and did her internship and residency at Children's Hospital, Boston. As a pediatrician, she tries to work with parents to identify and address their concerns.

Please note: This "Expert Advice" area of FamilyEducation.com should be used for general information purposes only. Advice given here is not intended to provide a basis for action in particular circumstances without consideration by a competent professional. Before using this Expert Advice area, please review our General and Medical Disclaimers.